Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Norman, OK

January 23, 2002Comanche County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jan 23, 2002, 12:20 PM CST for Comanche County, Grady County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2002, 12:20 PM CST (18:20 UTC)
Expired
Jan 23, 2002, 1:00 PM CST
In force
40 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Comanche County, OK, Grady County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 231820
SVROKC
OKC031-051-231900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CST WED JAN 23 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN CENTRAL OKLAHOMA
  NORTHEAST COMANCHE COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 100 PM CST

* AT 1220 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES SOUTHWEST OF STERLING...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELGIN...NINNEKAH...NORGE...RUSH
  SPRINGS...STERLING AND TABLER

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3476 9833 3461 9819 3461 9819 3471 9809
          3481 9784 3509 9778 3494 9807 3486 9806
          3485 9820


30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 9:43 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 23, 9:43 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
943 AM CST WED JAN 23 2002

AN UPDATED FORECAST WILL BE ISSUED SHORTLY TO INCLUDE HIGHER AND
MUCH MORE WIDESPREAD SHOWER AND THUNDERSTORM CHANCES.  WITH SHOWERS
AND STORMS ALREADY DEVELOPING IN OUR SOUTHWEST CORNER... AND ALL
SHORT-TERM MODELS INDICATING SUFFICIENT MOISTURE... LIFT... AND
INSTABILITY... HAVE OPTED TO INCLUDE CHANCE POPS FOR ABOUT THE
SOUTHEAST 2/3 OF THE FORECAST AREA.  HAVE ALSO RAISED POPS TO 60
PERCENT ACROSS THE SOUTH-CENTRAL AND SOUTHEAST.

OTHERWISE... THE ONLY INTENTIONAL CHANGES WERE TO UPDATE THE
POSITION OF THE WIND SHIFT ASSOCIATED WITH THE COLD FRONT THAT IS
NOW ABOUT HALFWAY ACROSS OUR AREA... AND TO REMOVE THE MENTION OF
FOG.

FURTHER UPDATES WILL LIKELY BE NEEDED TO DEAL WITH CONTINUING
TEMPORAL WORDING... AND PERHAPS SOME FINE-TUNING OF THE
PRECIPITATION DESCRIPTIONS.

FCSTID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jan 23, 12:11 PM CST, 9 minutes before
OKZ004>048-050>052-TXZ083>090-232000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1211 PM CST WED JAN 23 2002

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE
SEVERE STORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST OF
INTERSTATE 44.

A COLD FRONT WILL CONTINUE TO ADVANCE SOUTHEAST ACROSS THE AREA
THIS AFTERNOON. WARM... MOIST AIR AHEAD OF THE FRONT WILL CONTRIBUTE
TO UNUSUALLY STRONG INSTABILITY FOR JANUARY.  LOW FREEZING LEVELS
WILL ALSO INCREASE THE RISK OF HAIL. HOWEVER... ONLY A VERY FEW OF
THE STORMS THIS AFTERNOON ARE EXPECTED TO PRODUCE HAIL LARGER THAN
THREE FOURTHS OF AN INCH IN DIAMETER.

THERE IS A SOMEWHAT HIGHER RISK OF SEVERE STORMS IN SOUTHEAST
OKLAHOMA THIS AFTERNOON INTO THIS EVENING... MAINLY EAST OF ATOKA
AND DURANT.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 1:45 PM CSTSevere Thunderstorm WarningOUNAtoka, Coal30 min
Jan 23, 2:15 PM CSTSevere Thunderstorm WarningOUNAtoka45 min
Jan 23, 4:21 PM CSTSevere Thunderstorm WarningOUNJohnston, Marshall24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.